Forum

Starting Tecfidera

Hi

I’m starting Tecfidera tomorrow and I was just wondering if peopled have any advice, do’s or don’ts?

I have heard there are certain ways to take it to help with the stomach problems etc.

Any advice or useful information will be gratefully received.

Thanks,

Steph

I just make sure my stomach isn’t empty. I take it after breakfast - I find an egg and a couple of slices of toast do the job. After one ryvita with peanut butter I had stomach cramps and a lot of gas, I hadn’t really felt replete. Since then I’ve made sure that I feel satisfied. I take the second pill of the day In the evening a few hours after dinner. I usually feel quite full still but if not I eat something so my stomach doesn’t fill empty. When I started my face did flush a couple of hours later - nothing bad - but my face did feel hot and go a bit red. The effect became more delayed and weaker over some month. I used to take senna regularly but didn’t need it with Tecfidera.

I think I’m going to have to change my eating habits as the first thing I do in the morning is take my usual tablets about 9.30 but then I don’t normally eat until after 12 and I’m worried if I take tecfidera separately after I eat I will forget about it!

Nothing is ever straight forward with MS!

hi steph

if lunchtime is best for your first dose, that’s ok.

there are no hard and fast rules about when to take it.

just make sure that the 2 doses are at least 4 hours apart.

take your tec halfway through the meal. (i learned the hard way that unless there is a layer of food on top of the tec, it will come back up!)

ask your gp to prescribe some anti-sickness pills in case you get nausea.

so stop worrying, it’s a doddle compared to injecting.

fix yourself a new routine which means that tecfidera doesn’t cause you any problems.

watch out ms, tec is coming to get you!!

i’d say that the first few weeks are the hardest as your body gets used to a powerful new drug.

flushing hasn’t been a problem for me. i have flushed a few times but it’s just a hot feeling in my face and looking like i’m just back from the meditarranean!

carole x

mediterranean - sorry i can’t stand spelling mistakes especially when i do them!

My body normally doesn’t let me throw up but just lets me suffer feeling awful, unless food poisoning or vodka make me actually throw up but both are very rare though.

I already have anti sickness tablets because I randomly go through periods of feeling sick, random I know.

I have a wedding to go to on 15th so I hope I can cope with the side effects!

taking one aspirin (normal or baby strength) 30 minutes before your first dose of tec is supposed to help reduce / remove most symptoms.

if you get stomach cramps take a paracetamol; any flushing / blushing / itching / anything allergy like - take an anti-histamine.

as said, the only rule for dosing tecfidera is to keep the two doses at least four hours apart.

considering the benefits of eating your tecfidera on a full(-ish) belly, just ensure you take them after / during the two major meals of the day. this is especially true, if you are not a big breakfast consumer.

generally, side effects will come on about 3 to 4 hours after dosing and so if you get to hour five… you made it scott free!

one longer term consideration… there seems to be the notion that getting up to full strength daily dosages is the most important thing to achieve, even if it makes you feel profoundly crappy. i do not share this view.

it is far more important to ensure that once you start tecfidera (or any other DMD) you continue to take it. to help remove the risk of adverse effects that might make you want to quit the meds (or make you puke them up all over yourself!) i would increase your daily dosing gradually. hopefully you have been given a few months of the 120mg capsules to enable this option.

best of luck and do not stress it; the drug is easy to tolerate.